Alert archive / Montana / Severe Thunderstorm Warnings in 2011

Severe Thunderstorm Warning 17, NWS Missoula, MT

August 1, 2011Ravalli County, Montana; Lemhi County, Idaho

NWS Missoula, MT issued this severe thunderstorm warning at Aug 1, 2011, 9:03 PM MDT for Ravalli County, Montana; Lemhi County, Idaho. It was in force for 42 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 1, 2011, 9:03 PM MDT (03:03 UTC)
Expired
Aug 1, 2011, 9:45 PM MDT
In force
42 min
Issued by
NWS Missoula, MT
Area
Storm-based polygon

Counties Lemhi County, ID, Ravalli County, MT

The radar

The Missoula radar (KMSX), 170 km from the middle of the area, began a volume at 03:03 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Boise Airport, ID (KBOI), launched 00:00Z, 3.1 hours before the alert went out and 269 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Boise Airport, ID at 00:00Z on 2011-08-02Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 91 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Boise Airport, ID at 00:00Z on 2011-08-02The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 13 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
91 J/kg
Mixed-layer CIN
-139 J/kg
Mixed-layer LCL
3245 m above ground
0-6 km bulk shear
20 kt
0-1 km storm-relative helicity
13 m²/s²
0-3 km storm-relative helicity
58 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

578 
WUUS55 KMSO 020303
SVRMSO
IDC059-MTC081-020345-
/O.NEW.KMSO.SV.W.0017.110802T0303Z-110802T0345Z/

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MISSOULA MT
903 PM MDT MON AUG 1 2011

THE NATIONAL WEATHER SERVICE IN MISSOULA HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN LEMHI COUNTY IN EAST CENTRAL IDAHO...
  SOUTHERN RAVALLI COUNTY IN WEST CENTRAL MONTANA...

* UNTIL 945 PM MDT.

* AT 900 PM MDT...DOPPLER RADAR INDICATED A SEVERE THUNDERSTORM
  CAPABLE OF PRODUCING HAIL UP TO ONE INCH IN DIAMETER.  THIS STORM
  WAS LOCATED NEAR HALE GULCH EAST OF SHOUP...OR ABOUT 23 MILES
  NORTHWEST OF SALMON...AND WAS MOVING NORTHEAST AT 15 MPH.

* LOCATIONS IMPACTED INCLUDE...SHOUP AND HALE GULCH EAST OF SHOUP.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

LARGE HAIL IS LIKELY WITH THIS SEVERE THUNDERSTORM. DAMAGING WINDS
ARE POSSIBLE...ALONG WITH FREQUENT LIGHTNING AND HEAVY RAIN. FOR YOUR
PROTECTION...GO INDOORS AND STAY AWAY FROM WINDOWS. IF YOU ARE CAUGHT
OUTSIDE...MOVE TO A WELL PROTECTED AREA.

&&

LAT...LON 4571 11421 4559 11390 4526 11422 4534 11444
TIME...MOT...LOC 0304Z 209DEG 15KT 4538 11427

$$
2 follow-up statements
906 
WWUS55 KMSO 020325
SVSMSO

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
925 PM MDT MON AUG 1 2011

MTC081-020334-
/O.CAN.KMSO.SV.W.0017.000000T0000Z-110802T0345Z/
RAVALLI MT-
925 PM MDT MON AUG 1 2011

...THE SEVERE THUNDERSTORM WARNING FOR SOUTHERN RAVALLI COUNTY IS
CANCELLED...

LAT...LON 4552 11415 4552 11403 4528 11420 4526 11422
      4534 11444
TIME...MOT...LOC 0324Z 209DEG 15KT 4545 11421

$$

IDC059-020345-
/O.CON.KMSO.SV.W.0017.000000T0000Z-110802T0345Z/
LEMHI ID-
925 PM MDT MON AUG 1 2011

...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 945 PM MDT
FOR NORTHERN LEMHI COUNTY...

* AT 918 PM MDT...TRAINED WEATHER SPOTTERS REPORTED A SEVERE
  THUNDERSTORM CAPABLE OF PRODUCING HAIL UP TO ONE INCH IN DIAMETER. 
  THIS STORM WAS LOCATED NEAR HALE GULCH EAST OF SHOUP...OR ABOUT 24
  MILES NORTHWEST OF SALMON...AND WAS MOVING NORTHEAST AT 15 MPH.

LAT...LON 4552 11415 4552 11403 4528 11420 4526 11422
      4534 11444
TIME...MOT...LOC 0324Z 209DEG 15KT 4545 11421

$$
486 
WWUS55 KMSO 020342
SVSMSO

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
942 PM MDT MON AUG 1 2011

IDC059-020352-
/O.EXP.KMSO.SV.W.0017.000000T0000Z-110802T0345Z/
LEMHI ID-
942 PM MDT MON AUG 1 2011

...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN LEMHI COUNTY EXPIRES
AT 945 PM MDT...

LAT...LON 4552 11415 4552 11403 4528 11420 4526 11422
      4534 11444
TIME...MOT...LOC 0342Z 209DEG 15KT 4552 11416

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Missoula, MT wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 1, 2:55 PM MDT, 6 hours 8 minutes earlier.

Area forecast discussion, Aug 1, 2:55 PM MDT, 6 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MISSOULA MT
255 PM MDT MON AUG 1 2011

.DISCUSSION...

SATELLITE IMAGERY SHOWS THE BACK EDGE OF THE MONSOONAL MOISTURE
MOVING INTO CENTRAL IDAHO NOW.  SOME THUNDERSTORMS ARE STARTING
IN CENTRAL IDAHO THIS AFTERNOON AND MOVING NORTHEAST TOWARDS
SOUTHWEST IDAHO.  EXPECT ISOLATED THUNDERSTORMS TO CONTINUE THIS
EVENING AND SPREAD NORTHEAST INTO SOUTHWESTERN MONTANA. TRENDING
OFF OF SATELLITE IMAGERY...IT LOOKS LIKE THE MONSOON MOISTURE
WILL PROGRESS EAST AND OUT OF THE AREA TONIGHT.  HOWEVER MODEL
FORECASTS ARE BREAKING OFF ANOTHER PIECE OF MOISTURE AND
BRINGING IT OVER THE AREA TOMORROW. THE BOUNDARY BETWEEN MUCH
DRIER AIR TO THE WEST AND THE MONSOON MOISTURE WILL REMAIN OVER
THE REGION TUESDAY.  EXPECT MORE SHOWERS AND THUNDERSTORMS
TOMORROW ACROSS CENTRAL IDAHO AND SOUTHWESTERN MONTANA
ASSOCIATED WITH THIS BOUNDARY.

WEDNESDAY A SHORTWAVE CURRENTLY OVER THE EASTERN PACIFIC WILL
MOVE OVER THE PACIFIC NORTHWEST AND INTERACT WITH THE MONSOON
CAUSING MORE SHOWERS AND THUNDERSTORMS. OTHERWISE CONDITIONS
WILL REMAIN PLEASANT WITH PARTLY CLOUDY SKIES AND SEASONAL
TEMPERATURES.

FORECAST MODELS ARE HINTING AT ANOTHER GOOD CHANCE FOR ORGANIZED
THUNDERSTORM DEVELOPMENT ON THURSDAY AFTERNOON. BUT THE OVER ALL
PATTERN ACROSS THE UNITED STATES APPEARS TO BE CHANGING IN A WAY
THAT WOULD LIMIT THE AMOUNT OF MONSOONAL MOISTURE MOVING INTO
THE NORTHERN ROCKIES REGION BY LATE THIS WEEK. DESPITE THIS
FACT...THOUGH...THE STRENGTH OF AN APPROACHING PACIFIC TROUGH
APPEARS STRONG ENOUGH TO UTILIZE THE REMNANT MOISTURE THROUGHOUT
THE REGION TO HELP PRODUCE SOME ELEVATED THUNDERSTORMS...ESPECIALLY
OVER LOCATIONS GENERALLY SOUTH OF HIGHWAY 12. THE BIGGEST THREATS
FROM THESE STORMS WILL BE GUSTY WINDS AND PERHAPS SOME SMALL HAIL.
THE CHANCE FOR SEVERE STORMS APPEARS LIMITED AT THIS TIME.

FRIDAY THROUGH THE WEEKEND THE LARGE AREA OF HIGH PRESSURE WHICH
HAS PLAGUED THE SOUTHERN AND CENTRAL UNITED STATES WILL MOVE SOUTH
AND EAST...KEEPING THE MONSOONAL INFLUENCE LOCALIZED TO THE DESERT
SOUTHWESTERN STATES. THIS WILL PLACE THE NORTHERN ROCKIES UNDER A
DRIER...WESTERLY FLOW OFF THE PACIFIC OCEAN. THERE WILL BE A
CONTINUED THREAT FOR AFTERNOON SHOWERS AND THUNDERSTORMS AS
INSTABILITY BUILDS DUE TO DAYTIME HEATING. BUT THE TIMING OF
SPECIFIC WEATHER FEATURES MOVING THROUGH THE FLOW WHICH MAY HELP
STORMS BECOME MORE ORGANIZED ARE FAR TO CHALLENGING TO FORECAST AT
THIS TIME. TEMPERATURES WILL REMAIN NEAR TO SLIGHTLY ABOVE NORMAL
THROUGH THE WEEKEND.

NEXT WEEK THE SOME MODELS SUGGEST THE WEATHER PATTERN OVER THE
NORTHERN ROCKIES WILL POSSIBLY BECOME NORTHWESTERLY WHICH COULD
RESULT IN COOLER AND DRIER CONDITIONS.

&&

.AVIATION...THE LOCATIONS THAT HAVE HAD A FEW HOURS OF SUNNY
SKIES HAVE JUST RECENTLY DEVELOPED THUNDERSTORMS WHICH IS MAINLY
IN IDAHO. ANALYSIS FROM THE STORM PREDICTION CENTER IS SHOWING
PLENTY OF INSTABILITY IN CENTRAL IDAHO EARLY THIS AFTERNOON AND
MODEL PLAN VIEWS AND FORECAST SOUNDINGS PROMOTE AN UNSTABLE
AIRMASS IN SOUTHWEST MONTANA THROUGH THIS AFTERNOON. BOTH KSMN AND
KBTM HAVE GOOD CHANCES FOR SHOWERS AND EVEN ISOLATED LIGHTNING
STRIKE INTO THIS EVENING. BRIEF RAIN AND GUSTY WINDS ARE POSSIBLE
WITH THESE SHOWERS AND THUNDERSTORMS. ACTIVITY FROM THIS
AFTERNOONS INSTABILITY WILL DECREASE THIS EVENING BUT MODELS ARE
INDICATING ANOTHER WAVE OF MOISTURE TO ARRIVE TUESDAY MORNING THAT
COULD AGAIN INITIATE SHOWERS AND THUNDERSTORMS.

&&

NOTE: FLOOD WATCHES...WARNINGS AND ADVISORIES WILL NOT BE LISTED BELOW.

.MSO WATCHES/WARNINGS/ADVISORIES...
MT...NONE.
ID...NONE.
&&

SHORT TERM...LEACH
LONG TERM....DICKERSON
AVIATION...KITSMILLER

In the hours before

Special weather statement, Aug 1, 8:44 PM MDT, 19 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
844 PM MDT MON AUG 1 2011

IDZ006>008-020330-
LOWER HELLS CANYON/SALMON RIVER REGION-OROFINO/GRANGEVILLE
REGION-SOUTHERN CLEARWATER MOINTAINS-
744 PM PDT MON AUG 1 2011

...SIGNIFICANT WEATHER ADVISORY FOR WESTERN IDAHO COUNTY UNTIL 830 PM
PDT...

AT 736 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 19 MILES SOUTHWEST OF ROAD TO PITTSBURG LANDING
OR 39 MILES SOUTHWEST OF GRANGEVILLE...MOVING NORTHEAST AT 40 MPH.

WIND GUSTS UP TO 40 MPH AND SMALL HAIL CAN BE EXPECTED WITH THIS
STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...GRANGEVILLE...ROAD TO
PITTSBURG LANDING...WHITE BIRD...BLACKERBY EAST OF
GRANGEVILLE...COPPERVILLE...CANFIELD AND FENN.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF THREATENING WEATHER APPROACHES YOUR AREA...GO INDOORS AND STAY
AWAY FROM WINDOWS. IF YOU ARE CAUGHT OUTSIDE...MOVE TO A WELL
PROTECTED AREA.

&&

LAT...LON 4552 11654 4555 11654 4560 11647 4565 11650
      4569 11655 4575 11656 4605 11617 4587 11592
      4548 11655 4551 11657
TIME...MOT...LOC 0241Z 226DEG 36KT 4556 11663
Special weather statement, Aug 1, 8:48 PM MDT, 15 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MISSOULA MT
848 PM MDT MON AUG 1 2011

IDZ009-010-020330-
EASTERN LEMHI COUNTY-WESTERN LEMHI COUNTY-
848 PM MDT MON AUG 1 2011

...SIGNIFICANT WEATHER ADVISORY FOR NORTHERN LEMHI COUNTY UNTIL 930
PM MDT...

AT 842 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 9 MILES SOUTH OF HALE GULCH EAST OF SHOUP...OR 19
MILES WEST OF SALMON...MOVING NORTHEAST AT 20 MPH.

HAIL UP TO ONE-HALF INCH IN DIAMETER AND WIND GUSTS UP TO 40 MPH ARE
EXPECTED WITH THIS STORM.

LOCATIONS NEAR THE PATH OF THIS STORM INCLUDE...HALE GULCH EAST OF
SHOUP...NORTH FORK...SHOUP AND LEESBURG.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IF THREATENING WEATHER APPROACHES YOUR AREA...GO INDOORS AND STAY
AWAY FROM WINDOWS. IF YOU ARE CAUGHT OUTSIDE...MOVE TO A WELL
PROTECTED AREA.

&&

LAT...LON 4532 11440 4557 11386 4538 11372 4534 11372
      4516 11428
TIME...MOT...LOC 0248Z 241DEG 19KT 4529 11423

The office that day

Everything else NWS Missoula, MT issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 2, 5:41 PM MDTSpecial Weather StatementMSOPowell34 min
Aug 1, 8:44 PM MDTSpecial Weather StatementMSOLewis46 min
Aug 1, 8:48 PM MDTSpecial Weather StatementMSOLemhi42 min
Aug 1, 9:31 PM MDTSpecial Weather StatementMSOIdaho44 min
Aug 1, 10:14 PM MDTSpecial Weather StatementMSOLewis46 min

Nearby

Severe Thunderstorm Warnings in Montana, 2011Severe Thunderstorm Warnings in Idaho, 2011Every severe thunderstorm warning in 2011

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.